New Mexico, 2019

Hail in New Mexico, May 31, 2019

May 31, 2019 · NWS EPZ · 1 event in 1 county or zone

An upper low was moving along the California/Nevada border with a dryline pushing into far eastern Otero County which triggered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving along the California/Nevada border with a dryline pushing into far eastern Otero County which triggered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 2:22 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, May 31, 2:22 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
322 PM MDT Fri May 31 2019

.SYNOPSIS...
The Borderland will continue to see an inflow of gulf moisture,
through the weekend, on nightly pushes from the east. With
daytime heating, there will be daily chances for isolated to
scattered showers and thunderstorms each afternoon through the
evenings. Temperatures will hover near seasonal normals. The far
western areas will be drier with better rain and storms chances
from the Rio Grande valley and areas east. In fact, stronger
storms, and heavier rainfall is more likely east. It appears the
pattern will change after mid week with drier air and few to no
storms across the region after Wednesday of next week.

&&

.DISCUSSION...
The synoptic scale pattern is locked in place through early next
week with little evolution through this period. Aloft we see a
deep trough/low to our west with weak high pressure to our east.
The surface pattern is also mostly fixed in place with a minor
surface trough over our region and broad high pressure over the
southeastern U.S. This pattern is not expected to change much
through next Wednesday. At lower levels we will keep a moist east
fetch with gulf moisture vacillating west and east across the
CWFA. Aloft a southwesterly fetch will keep the potential for weak
shortwave disturbances to track over the region. Those are hard to
foresee more than 12-24 hrs out. None the less, it will likely be
the combination of the increased moisture with daytime heating and
orographic lift that will generate daily rounds of afternoon and
evening showers and thunderstorms.

With the pattern generally stagnant through TUE/WED, the
temperatures will be mostly flat day-to-day, with daily highs
near, or slightly above seasonal averages. Night time lows will
be mild with the higher dewpoints keeping them up a bit. Skies
will be quite variable with fewer clouds in the early daytime
hours, with clouding each afternoon, and plenty of clouds in the
evening and overnight hours.

The precipitation pattern looks like this: Less atmospheric
moisture as you move toward the Continental Divide, with
increasing atmospheric moisture as you move east through the Rio
Grande valley into our eastern zones. Thus we have PoPs near
zero/to zero west...and increase them as you move east. This
pattern holds each day through Wednesday. In addition, dynamics
are much stronger east vs west. Thus there is a severe threat for
the areas east of the Rio Grande, but those parameters do diminish
over time as the winds aloft slacken and reduce the shear. Rain
amounts will also be graduated from west to east, with none to few
hundredths west...to near 1 inch east.

Wednesday onward the pattern transitions as the upper low to our
west ejects east and a high pressure ridge moves in from the west.
This will make for deep southwest to west flow across the region
and effectively sweep out the moisture to the east. Thus we will
end PoPs bring back dry conditions for the forecast.

14-Bird

&&

.AVIATION...Valid 01/00Z-02/00Z...
An influx of low level moisture will create scattered thunderstorm
chances east of the Rio Grande through 2-4Z. Convective allowing
models keep storms east of KELP, affecting mainly Hudspeth and Otero
counties. Therefore have continued to keep VCTS in the KELP TAF for
now, but will continue to monitor the terminal. Soundings show
clouds lowering at KELP and KLRU to 050-070 BKN-SCT through 0-3Z.
East/southeast wind 5-15 knots through 0-3Z, becoming less than 10
knots thereafter. Low-end shower chances continue overnight for KLRU
and KELP as moisture continues to increase (ceilings lower back down
to SCT 050-070 by sunrise), however the better chance for storms for
all terminals will be tomorrow after ~15-17Z.

33-Reynolds

&&

.FIRE WEATHER...
Scattered thunderstorms are expected east of the Rio Grande this
afternoon and early evening where a dryline has set up. Deeper
moisture begins to flow into the region overnight, pushing the
dryline to roughly the Continental Divide. This will continue shower
and thunderstorm chances through the day tomorrow, while drier
southerly flow continues over far SW New Mexico. Dry lightning
strikes can't be ruled out over the Gila region Friday.

This overall weather pattern (with a dryline and shower chances in
the moist sector/dry lightning risk) will repeat each day through
at least Tuesday. The westward progression of low level moisture
will be key in determining daily precip and dry lightning risk, but
overall the pattern continues to favor rain chances east of the
Divide. Winds over the dry sector in far SW New Mexico will be
overall light, preventing critical fire weather conditions.

33-Reynolds

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  94  67  94 /  50  20  10  30
Sierra Blanca           62  88  62  86 /  40  50  40  40
Las Cruces              61  90  60  91 /  30  20  10  20
Alamogordo              61  89  62  91 /  30  30  10  30
Cloudcroft              45  68  48  68 /  40  50  30  50
Truth or Consequences   61  88  61  90 /  20  20   0  20
Silver City             55  84  55  84 /   0   0   0   0
Deming                  59  93  58  92 /  10  10   0  10
Lordsburg               57  92  56  92 /   0   0   0   0
West El Paso Metro      67  92  67  93 /  40  20  20  30
Dell City               63  91  63  91 /  40  50  40  40
Fort Hancock            67  95  68  95 /  40  40  30  40
Loma Linda              64  87  64  86 /  50  30  30  30
Fabens                  68  95  67  94 /  50  20  20  30
Santa Teresa            63  92  62  92 /  40  20  10  20
White Sands HQ          67  90  67  91 /  40  20  10  30
Jornada Range           59  89  59  90 /  30  20  10  20
Hatch                   59  90  58  91 /  20  20   0  20
Columbus                64  95  62  94 /  20  10   0  10
Orogrande               64  89  64  89 /  40  30  20  30
Mayhill                 50  76  52  77 /  40  50  30  50
Mescalero               48  76  50  78 /  30  50  30  50
Timberon                47  75  49  75 /  40  50  30  50
Winston                 47  81  47  84 /  20  20  20  20
Hillsboro               56  86  56  89 /  20  20   0  10
Spaceport               57  88  56  89 /  20  20   0  20
Lake Roberts            48  83  49  84 /   0  20   0  10
Hurley                  53  87  53  87 /   0   0   0   0
Cliff                   48  91  47  92 /   0   0   0   0
Mule Creek              51  87  54  86 /   0   0   0   0
Faywood                 56  87  56  87 /  10  10   0  10
Animas                  56  95  56  94 /   0   0   0   0
Hachita                 55  94  56  92 /   0   0   0   0
Antelope Wells          57  94  58  93 /   0   0   0   0
Cloverdale              55  89  56  88 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/33

In the hours before

Special weather statement, May 31, 4:45 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
545 PM MDT Fri May 31 2019

TXZ420-423-010030-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
545 PM MDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Acala, moving northeast at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.

LAT...LON 3132 10581 3139 10596 3142 10595 3170 10592
      3173 10582 3160 10555
TIME...MOT...LOC 2344Z 209DEG 23KT 3145 10586

DHUYVETTER
Special weather statement, May 31, 5:07 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
607 PM MDT Fri May 31 2019

TXZ422-424-010045-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
607 PM MDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 645 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Indian Hot Springs, moving east at 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Indio Mountains Research Station, Green River and Bosque Bonita.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.

LAT...LON 3066 10499 3069 10501 3068 10503 3069 10504
      3068 10505 3075 10512 3075 10516 3078 10516
      3077 10518 3079 10519 3079 10522 3080 10521
      3091 10491 3067 10492 3063 10498
TIME...MOT...LOC 0006Z 267DEG 24KT 3066 10535

DHUYVETTER
Special weather statement, May 31, 5:34 PM MST, 1 hour before
Special Weather Statement
National Weather Service El Paso TX
634 PM MDT Fri May 31 2019

TXZ422-424-010115-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
634 PM MDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Frenchman Canyon, moving northeast at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Allamoore, Frenchman Canyon, Green River and Big Box, and I-10 by
Allamoore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.

LAT...LON 3077 10518 3079 10519 3078 10521 3081 10522
      3080 10524 3090 10533 3123 10491 3088 10491
TIME...MOT...LOC 0033Z 232DEG 30KT 3088 10520

DHUYVETTER
Special weather statement, May 31, 5:47 PM MST, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
647 PM MDT Fri May 31 2019

NMZ413-414-417-010130-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
647 PM MDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Orogrande, moving northeast at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

LAT...LON 3222 10583 3233 10596 3260 10572 3238 10537
TIME...MOT...LOC 0046Z 231DEG 19KT 3232 10583

DHUYVETTER
Special weather statement, May 31, 6:03 PM MST, 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
703 PM MDT Fri May 31 2019

TXZ420>422-010145-
Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
703 PM MDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 745
PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Finlay, moving northeast at 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sunset Ranches, Round Top Mountain, Highway 1111 by Sunset Ranches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.

LAT...LON 3126 10554 3143 10562 3167 10528 3131 10507
TIME...MOT...LOC 0102Z 246DEG 21KT 3138 10551

DHUYVETTER

The radar

The El Paso radar (KEPZ), 113 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
May 31, 6:34 PM MST
Where
Otero County, 30.33 mi SSW of Pinon Runyan Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.072, -105.520

Golfball sized hail and strong winds occurred, resulting in broken windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826758.